Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 60, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Oct 10, 2021, 10:03 PM EDT for Keweenaw County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 10:03 PM EDT (02:03 UTC)
- Expired
- Oct 10, 2021, 10:38 PM EDT
- In force
- 35 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 190 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.1 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS53 KMQT 110203
SVRMQT
MIC083-110300-
/O.NEW.KMQT.SV.W.0060.211011T0203Z-211011T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
1003 PM EDT Sun Oct 10 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Keweenaw County in western Upper Michigan...
* Until 1100 PM EDT.
* At 1002 PM EDT, a severe thunderstorm was located near Windigo, or
16 miles southwest of Siskiwit Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mount Desor around 1020 PM EDT.
Other locations in the path of this severe thunderstorm include
Siskiwit Lake and much of Isle Royale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4819 8871 4806 8851 4777 8904 4776 8907
4776 8912 4787 8928 4809 8901
TIME...MOT...LOC 0202Z 224DEG 24KT 4786 8911
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJC2 follow-up statements
951
WWUS53 KMQT 110223
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
1023 PM EDT Sun Oct 10 2021
MIC083-110300-
/O.CON.KMQT.SV.W.0060.000000T0000Z-211011T0300Z/
Keweenaw MI-
1023 PM EDT Sun Oct 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR KEWEENAW COUNTY...
At 1022 PM EDT, a severe thunderstorm was located over Isle Royale
near Mount Desor, or near Siskiwit Lake, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Siskiwit Lake, and much of Isle Royale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4806 8851 4802 8858 4786 8891 4798 8911
4809 8898 4819 8871
TIME...MOT...LOC 0222Z 221DEG 28KT 4799 8894
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RJC327
WWUS53 KMQT 110238
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
1038 PM EDT Sun Oct 10 2021
MIC083-110246-
/O.CAN.KMQT.SV.W.0060.000000T0000Z-211011T0300Z/
Keweenaw MI-
1038 PM EDT Sun Oct 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR KEWEENAW COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. Additional thunderstorms will move across the
eastern half of Isle Royale, but they are expected to remain below
severe limits.
LAT...LON 4806 8851 4802 8858 4786 8891 4798 8911
4809 8898 4819 8871
TIME...MOT...LOC 0234Z 224DEG 24KT 4806 8884
$$
RJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 7:45 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 10, 7:45 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Marquette MI 745 PM EDT Sun Oct 10 2021 .SHORT TERM...(This evening through Monday) Issued at 319 PM EDT SUN OCT 10 2021 Upper air pattern consists of a 500 mb closed low near Fargo this morning with a southern trough in the southern Rockies and a trough in the Pacific NW. This low opens up and heads northeast to north of Lake Superior and the southern system closes off and heads northeast to the upper Mississippi River Valley by 00z Tue. Deeper moisture remains over the area through the forecast period along with some weak 850-500 mb q-vector convergence. Confidence is low with this forecast as convection is elevated and not picked up well by the models. With airmass being unstable in the mid levels, elevated convection will continue to be possible and will broadbrush pops for this reason. Will go with low chance pops for now. Otherwise, did not make too many changes to the going forecast for temperatures. .LONG TERM...(Monday night through Sunday) Issued at 354 PM EDT SUN OCT 10 2021 An active weather pattern will persist across the CONUS for the long term forecast, bringing multiple waves of precipitation to the Great Lakes. Temperatures will trend toward above average readings for the first half of the extended forecast, with cooler temperatures anticipated for the second half of the extended forecast as Upper Michigan begins to see seasonal averages for our cwa. Precipitation is expected to remain as rainfall for the extended forecast package, however, the synoptic forced precipitation will transition towards a possible lake enhanced effect by next weekend as the warm lake temperatures assist with localized rainfall. Monday night will begin with a negatively tilted trough over the Upper Midwest quickly swinging to the north, and bringing widespread rain showers to a majority of the UP. Deterministic guidance is bringing the precipitation slightly further to the west in comparison with previous model guidances 24-48 hours ago. However, any thundershower activity is still anticipated to remain across the central and eastern portions of Upper Michigan. Cloud cover will persist over the region, in addition to WAA being mixed down from 850mb to the surface for Tuesday. 850mb temperatures of 9-13C will combine with southerly flow ahead of a weak surface cold front. Overnight lows in the mid 50s to lower 60s are likely by Tuesday morning, especially over the east. The surface low will trek ne from WI to Upper Michigan on Tuesday, causing the widespread rain showers. CAA will be weak, although noticeable for the west half on Tuesday as the cool air wraps around behind the surface low and frontal boundary. Temperatures will be hard to rise throughout the day on Tuesday due to continued cloud cover, mostly in the 60s. The cooler air aloft will be short-lived as the upper air pattern quickly shifts to an amplifying ridge over the Upper Midwest and Great Lakes Tuesday night through Wednesday night. Because of this setup, temperatures are not expected to remain cool Wednesday. Onshore flow via surface high pressure will likely keep cover over portions of the UP, but dry air will advect into the region throughout the day, causing an uptick in temperatures. Above average readings in the 60s to lower 70s are likely once again as 850mb temperatures range from 9-13C. While we have surface high pressure moving across the Great Lakes from Tuesday night to Wednesday night, a strong mid-latitude cyclone will develop via lee-side cyclogenesis east of the Rocky Mountains. This weather system is progged to remain to our west with regard to the heaviest precipitation, over the Northern Plains and into Manitoba/Ontario. However, the evolution of the surface low pressure will have a cold front bringing precipitation to the area by Thursday morning. From Thursday into Friday, the ULL associated with the eventual occlusion of the surface low will continue to slowly propagate toward James Bay. It is likely that several shortwaves will propagate along the deeper trough that will extend further south toward the Central Plains. The energy associated with the shortwaves and ULL axis will bring another opportunity for rain showers to Upper Michigan on Friday,and into the weekend. Additionally, there will be a strong push of cold air as the surface cold FROPA occurs across the UP. This will bring much cooler temperatures to the area, with areas seeing highs potentially in the 40s to middle 50s. Went with a conservative forecast for temperatures decreasing, by bumping down the NBM guidance 2-3 degrees at this time. The warm lake temperatures combined with much colder air aloft at 850mb between 0 to -4C will assist with lake enhanced initiation of precipitation. This will be a welcomed relief to those that have been hoping for fall-like temperatures to remain over the area. However, we are not anticipating frozen precipitation just yet. We will continue to monitor the long term ensemble members and deterministic guidance in the event that colder air becomes more probable over the area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 745 PM EDT SUN OCT 10 2021 A low pressure system over the Boundary Waters is dragging a cold front across the area tonight. Ahead of the front, gusty southerly winds are expected, with a short period of LLWS at CMX as well. With the frontal passage there could be a few showers/storms, but so far radar shows coverage is very limited. Thus, only have VCSH and VCTS mentions in the TAFs. Less confident about what happens at IWD and CMX behind the front late tonight where model guidance shows some low clouds possible. Went with MVFR cigs in the IWD TAF and just a scattered deck in the CMX TAF, but could very well end up being alternating scattered/broken at both terminals. Conditions should remain steady-state from early Monday morning through Monday evening; occasionally MVFR at IWD/CMX and VFR at SAW. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 319 PM EDT SUN OCT 10 2021 Winds will be up to 30 knots tonight and then drop to below 20 knots on Monday afternoon and stay that way into Tue afternoon when they increase to 15 to 25 knots. Next time for stronger wind would be late on Wed when the southeast wind gets up to 30 knots Wed night. The wind then goes to 15 to 25 knots on Thu into Fri. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...BW AVIATION...RJC MARINE...07
Hazardous weather outlook, Oct 10, 3:48 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 348 PM EDT Sun Oct 10 2021 MIZ001>007-009>014-084-085-112000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 348 PM EDT Sun Oct 10 2021 /248 PM CDT Sun Oct 10 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. A stronger storm or two is possible with small hail and gusty winds being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms on Monday and Tuesday across central and eastern Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-112000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 348 PM EDT Sun Oct 10 2021 /248 PM CDT Sun Oct 10 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. A stronger storm or two is possible with small hail and gusty winds being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms on Monday and Tuesday across central and eastern Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-112000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 348 PM EDT Sun Oct 10 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. A stronger storm or two is possible with small hail and gusty winds being the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms on Monday and Tuesday across central and eastern Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. BW
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:10 PM EDT | Special Marine Warning | MQT | 35 min | |
| Oct 10, 8:44 PM EDT | Special Marine Warning | MQT | 46 min | |
| Oct 10, 9:29 PM EDT | Special Marine Warning | MQT | 46 min | |
| Oct 10, 10:14 PM EDT | Special Marine Warning | MQT | 46 min | |
| Oct 10, 10:57 PM EDT | Special Marine Warning | MQT | 33 min | |
| Oct 11, 4:16 PM EDT | Small Craft Advisory | MQT | 41 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.